Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Charleston, WV

October 2, 2018Doddridge County, Harrison County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Oct 2, 2018, 4:41 PM EDT for Doddridge County, Harrison County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 4:41 PM EDT (20:41 UTC)
Expired
Oct 2, 2018, 5:15 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doddridge County, WV, Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 136 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS51 KRLX 022041
SVRRLX
WVC017-033-022115-
/O.NEW.KRLX.SV.W.0113.181002T2041Z-181002T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
441 PM EDT TUE OCT 2 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Doddridge County in northern West Virginia...
  West central Harrison County in northern West Virginia...

* Until 515 PM EDT.

* At 440 PM EDT, a severe thunderstorm was located near Salem, or 12
  miles northwest of Clarksburg, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salem, Sedalia and Wolf Summit. 

This includes Route 50 in West Virginia between mile markers 66 and
75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3936 8064 3940 8057 3931 8036 3922 8048
TIME...MOT...LOC 2040Z 305DEG 17KT 3935 8055 

HAIL...<.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
385 
WWUS51 KRLX 022101
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
501 PM EDT TUE OCT 2 2018

WVC017-022111-
/O.CAN.KRLX.SV.W.0113.000000T0000Z-181002T2115Z/
Doddridge WV-
501 PM EDT TUE OCT 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODDRIDGE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3932 8052 3936 8047 3931 8036 3926 8042
TIME...MOT...LOC 2101Z 303DEG 18KT 3931 8043 

$$

WVC033-022115-
/O.CON.KRLX.SV.W.0113.000000T0000Z-181002T2115Z/
Harrison WV-
501 PM EDT TUE OCT 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL HARRISON COUNTY...

At 501 PM EDT, a severe thunderstorm was located near Clarksburg,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Harrison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3932 8052 3936 8047 3931 8036 3926 8042
TIME...MOT...LOC 2101Z 303DEG 18KT 3931 8043 

HAIL...<.75IN
WIND...60MPH
 
$$

30
725 
WWUS51 KRLX 022113
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
513 PM EDT TUE OCT 2 2018

WVC033-022123-
/O.EXP.KRLX.SV.W.0113.000000T0000Z-181002T2115Z/
Harrison WV-
513 PM EDT TUE OCT 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARRISON COUNTY
WILL EXPIRE AT 515 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3932 8052 3936 8047 3931 8036 3926 8042
TIME...MOT...LOC 2113Z 305DEG 17KT 3930 8042 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 4:40 PM EDT, 1 minute earlier.

Area forecast discussion, Oct 2, 4:40 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
440 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Unsettled and summer like weather through the end of the week,
with cold fronts only getting close tonight, and Thursday night
into Friday. Summer like weather continues early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 440 PM Tuesday...

Updated to raise PoPs north and add severe wording northwest, to
coincide with severe thunderstorm watch 393 in effect until 10
PM this evening, for northern portions of the middle Ohio Valley.
Storms in line already crossing Ohio River, and second line
just upstream of the forecast area, showing some
intensification.

As of 230 PM Tuesday...

Warm moist air will advect into the region this afternoon and
this evening around high pressure to our south. This moisture
will interact with a frontal boundary just to our north firing
convection, mainly across the northern portion of the CWA attm.
This convection should die down after after sunset. Went likely
pops across the north for late this afternoon and into this
evening, with chc pops elsewhere. Depending on how far the front
stags late this afternoon and evening will determine where fog
or stratus deck forms. If clearing does occur with plenty of
low level moisture around, expect widespread fog to form just
about anywhere tonight. With very light flow at the low levels
this fog could lift into a stratus deck and drizzle before
breaking up after daybreak, with the mountain zones being last
to break up.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 252 PM Tuesday...

Sfc cold front is prog to gradually push across the CWA on
Thursday with shower and thunderstorm chances increasing during
the day from northwest to southeast. However, the front is
expected to slow its progression through the day...and may not
push through southern and eastern WV.

Front remains stalled for much of Friday and then tries to work
its way back north in the afternoon as unseasonably strong mid
level ridging building into the region from the south.

Very warm on Thursday before FROPA with highs in the 80s nearly
areawide. Max temps on Friday on how far north/south the front
makes it through the area. Northern CWA could easily be only in
the 60s to low 70s in the afternoon while the far southern CWA
could warm into the low 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Tuesday...

Very warm conditions are expected during the Long Term period as
an impressively strong H5 ridge (by early Oct standards) becomes
centered along the Mid Atlantic. Increase in height fields and
associated thermal profile should translate to sfc temps in the
80s to near 90 early next week. Partly to mostly sunny skies
should also prevail with only minimal chances of diurnally
driven convection each day.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
As of 215 PM Tuesday...

Warm moist airmass being pumped into the region by high pressure
to our south. This moist air will interact with a frontal
boundary draped just south of the Great Lakes. This will fire up
convection for the rest of this afternoon and into this evening.
Brief MVFR/IFR conditions can be expected near any storms. Also
brief gusty SW wind can also be expected out ahead and near
storms this afternoon and evening. Very moist low level airmass
over the area and any clearing overnight will lead to
MVFR/IFR/LIFR fog to form. Expect this fog deck to eventually
lead to a low MVFR stratus deck by daybreak and into the late
morning hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Low top medium

ALTERNATE SCENARIOS: TAFs may need amended for thunderstorms
this evening, especially north. Fog formation and or stratus
deck may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    M
BKW CONSISTENCY  H    H    H    H    H    H    M    H    L    L    M    M
EKN CONSISTENCY  H    H    H    H    H    M    M    H    H    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    L    H    M    H    H

AFTER 18Z WEDNESDAY...
IFR conditions in rain and/or low clouds are possible Thursday
night into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/RH/TRM
NEAR TERM...JS/TRM
SHORT TERM...RH
LONG TERM...RH
AVIATION...JS
Hazardous weather outlook, Oct 2, 3:40 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
340 PM EDT Tue Oct 2 2018

OHZ066-067-075-076-084-WVZ010-011-031945-
Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler-
340 PM EDT Tue Oct 2 2018

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio and extreme
northwestern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic showers and storms are forecast through this week, but the
probability for widespread hazardous weather is low.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ009-019-020-031-032-040-031945-
Wood-Ritchie-Doddridge-Harrison-Taylor-Barbour-
340 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for portions of northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon into the evening have a marginal risk
of producing damaging wind gusts and large hail, before weakening
soon after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic showers and storms are forecast through this week, but the
probability for widespread hazardous weather is low.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030-
033-034-039-515>526-031945-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
340 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low. There is a
chance for showers and storms this afternoon into this evening,
though storms are forecast to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic showers and storms are forecast through this week, but the
probability for widespread hazardous weather is low.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Oct 2, 2:37 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
237 PM EDT TUE OCT 2 2018

OHZ076-WVZ011-021900-
Washington-Tyler-
237 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYLER COUNTIES...

At 236 PM EDT, a strong thunderstorm was located 9 miles north of St.
Marys, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Fly and New Matamoras.

Locally heavy rainfall is also occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3959 8090 3958 8089 3947 8096 3952 8128
      3957 8133 3958 8127 3958 8117 3957 8104
      3954 8104 3961 8095
TIME...MOT...LOC 1836Z 271DEG 27KT 3954 8123

HART
Special weather statement, Oct 2, 3:09 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
309 PM EDT TUE OCT 2 2018

WVZ011-021945-
Tyler-
309 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TYLER COUNTY...

At 308 PM EDT, a strong thunderstorm was located near Sistersville,
or 7 miles west of Middlebourne, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlebourne and Friendly.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3953 8081 3942 8086 3950 8109 3951 8107
      3955 8103
TIME...MOT...LOC 1908Z 281DEG 21KT 3953 8104

30
Special weather statement, Oct 2, 3:44 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT TUE OCT 2 2018

WVZ010-011-022015-
Pleasants-Tyler-
344 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLEASANTS AND WEST
CENTRAL TYLER COUNTIES...

At 343 PM EDT, a strong thunderstorm was located over St. Marys,
moving east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
St. Marys and Arvilla.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3937 8099 3938 8124 3939 8124 3939 8122
      3941 8121 3943 8119 3946 8100
TIME...MOT...LOC 1943Z 264DEG 18KT 3941 8118

30
Special weather statement, Oct 2, 4:00 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT TUE OCT 2 2018

WVZ011-020-031-022030-
Doddridge-Harrison-Tyler-
400 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE...EAST
CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...

At 400 PM EDT, a strong thunderstorm was located 7 miles north of
West Union, or 10 miles southeast of Middlebourne, moving east at 30
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Center Point, Sedalia and Lima.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3946 8049 3935 8050 3938 8083 3944 8083
      3945 8062 3944 8060 3945 8058 3943 8058
      3944 8056 3943 8054 3944 8051 3945 8052
      3946 8051
TIME...MOT...LOC 2000Z 271DEG 26KT 3941 8076

30
Local storm report, Oct 2, 4:01 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 SW GRAPE ISLAND       39.41N  81.19W
10/02/2018  E0.50 INCH       PLEASANTS          WV   PUBLIC

            GROCERY STORE REPORTED HAIL SLIGHTLY LARGER THAN HALF
            INCH JUST NNE OF ST MARYS

&&

EVENT NUMBER RLX1800288

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:37 PM EDTSpecial Weather StatementRLXPleasants23 min
Oct 2, 3:09 PM EDTSpecial Weather StatementRLXTyler36 min
Oct 2, 3:44 PM EDTSpecial Weather StatementRLXPleasants31 min
Oct 2, 4:00 PM EDTSpecial Weather StatementRLXDoddridge30 min
Oct 2, 4:21 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler39 min
Oct 2, 4:58 PM EDTSevere Thunderstorm WarningRLXDoddridge32 min
Oct 2, 5:08 PM EDTSpecial Weather StatementRLXHarrison37 min
Oct 2, 5:29 PM EDTSpecial Weather StatementRLXHarrison31 min
Oct 2, 5:51 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison39 min
Oct 2, 6:11 PM EDTFlash Flood WarningRLXDoddridge, Harrison3 hr
Oct 2, 6:22 PM EDTSpecial Weather StatementRLXDoddridge38 min
Oct 2, 6:26 PM EDTFlash Flood WarningRLXHarrison3 hr
Oct 2, 6:29 PM EDTSevere Thunderstorm WarningRLXHarrison, Lewis, Upshur35 min
Oct 2, 6:34 PM EDTSevere Thunderstorm WarningRLXLewis41 min
Oct 2, 7:21 PM EDTSpecial Weather StatementRLXUpshur24 min
Oct 2, 7:47 PM EDTSpecial Weather StatementRLXRandolph43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.